Michigan, 2012

Winter Storm and Winter Weather in Michigan, February 28 to 29, 2012

February 28 to 29, 2012 · NWS MQT · 15 events in 15 counties and zones

A deep moisture laden low pressure system moving from the Plains into Wisconsin spread heavy snow from southwest Upper Michigan on the evening of the 28th across much of the rest of Upper Michigan on the 29th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A deep moisture laden low pressure system moving from the Plains into Wisconsin spread heavy snow from southwest Upper Michigan on the evening of the 28th across much of the rest of Upper Michigan on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 28, 5:47 PM CST, 13 minutes earlier.

Area forecast discussion, Feb 28, 5:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
647 PM EST TUE FEB 28 2012

.SYNOPSIS...
ISSUED AT 446 PM EST TUE FEB 28 2012

PATTERN WILL REMAIN ACTIVE OVER AT LEAST THE NEXT SEVERAL DAYS WITH
A STORM SYSTEM MOVING INTO THE AREA LATE TONIGHT AND WEDNESDAY AND
THEN THE POTENTIAL FOR ANOTHER STRONG SYSTEM TO AFFECT THE WESTERN
GREAT LAKES LATE FRI INTO SAT. FOCUS IN SHORT TERM IS VIGOROUS
SHORTWAVE MOVING INTO SCNTRL NE AS NOTED ON WATER VAPOR IMAGERY.
12Z RAOBS SHOWED HEALTHY 12HR 500MB HEIGHT FALLS OF 130M AT
FLAGSTAFF AZ WITH SYSTEM...AND LIGHTNING STRIKES HAVE BEEN OCCURRING
ALONG AND AHEAD OF THE WAVE THIS AFTERNOON OVER NEBRASKA. EXPECT
THIS STORM SYSTEM TO DUMP HEAVY SNOW OVER MUCH OF UPPER MI LATE
TONIGHT INTO WEDNESDAY. FARTHER UPSTREAM...NEXT SHORTWAVE OF
INTEREST IS HEADING SSE FROM THE GULF OF ALASKA. THIS WAVE MAY
SUPPORT A STRONG WINTER STORM MOVING THRU THE GREAT LAKES REGION
LATE WEEK ALTHOUGH MODEL DETAILS SITLL APPEAR TO BE UNCERTAIN AT
THIS TIME.
&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 446 PM EST TUE FEB 28 2012

SHORT TERM FCST CONCERNS STILL FOCUS ON ONSET OF SNOW TONIGHT IN
ASSOCIATION WITH DEEPENING CNTRL PLAINS SFC LOW PRES ALTHOUGH MODEL
CONSENSUS STILL SHOWS SWATH OF HEAVY PCPN IN FORM OF HEAVY SNOW
MOVING SOUTH TO NORTH ACROSS THE FCST AREA LATE TONIGHT INTO
WEDNESDAY IN ASSOCIATION WITH WAA/ISENTROPIC ASCENT REGIME WELL
AHEAD OF MAIN SYSTEM.

WAA AND INCREASING 700 MB FGEN FORCING HAVE CONTRIBUTED TO SOME
LIGHT SNOW THIS AFTERNOON WITH ONE INCH AMOUNTS IN SOME PLACES ALONG
THE WI BDR. MODELS SHOW SUSTAINED AREA OF 700 FGEN INTO EARLY THIS
EVENING OVER CNTRL UPR MI WHICH COULD ALLOW AREA OF STEADY SNOW OVER
MQT AND WRN ALGER TO LINGER FOR THE NEXT FEW HOURS. BUMPED UP POPS
TO LIKELY FOR THESE AREAS FOR LATE AFTERNOON TAPERING TO CHC POPS
TOWARD EVENING.

TONIGHT AND WEDNESDAY...ATTENTION TURNS TO SYSTEM OVER THE CENTRAL PLAINS
WHICH IS PROGGED TO REACH SRN MN BY 12Z WED. OVERALL...MOST 12Z
MODELS APPEAR TO BE DELAYING NE SPREAD OF PCPN JUST A BIT. THIS SEEMS
TO MAKE SENSE AS SYSTEM REALLY WRAPS UP LATER TONIGHT...RESULTING IN
A LITTLE MORE BACKING OF LOW-LEVEL WINDS (MORE OF AN EASTERLY
COMPONENT) FOR A WHILE. THIS MAY BRING IN SOME DRIER AIR SOMEWHAT
DELAYING NORTHWARD PUSH OF PCPN INITIALLY. THIS SAID...DID NOT CHANGE
WARNING START TIMES. LOOKING AT MODEL CONSENSUS...STILL EXPECT ONSET
OF HEAVIER SNOW AFTER MIDNIGHT ALONG THE WI BDR COUNTIES AND TOWARD
SUNRISE OR LATER FOR THE NRN TIER COUNTIES.

STRONG FGEN FORCING IN COUPLED UPR JET STRUCTURE AND PRESENCE OF
SOME NEG EPV IN 700-600 MB LAYER ALONG WITH INTERSECTION OF DGZ
WITHIN BEST MODEL OMEGA SHOULD HELP BOOST SNOW TOTALS WHERE THERE
REALISTICALLY COULD BE AROUND A 4 HR WINDOW OF 1-2" PER HOUR
SNOWFALL RATES. BEST ISENTROPIC LIFT AND DEEP LAYER MOISTURE IS
EXPECTED TO LIFT NORTH AND EAST THROUGH THE DAY ALLOWING FOR SNOW
FOR GRADUALLY TAPER OFF IN THE AFTERNOON. SOME DZ OR FZDZ IS EVEN
POSSIBLE SCNTRL IN THE AFTERNOON. BY THE TIME SNOW TAPERS OFF BY
LATE MORNING OR AFTERNOOON WOULD EXPECT TOTAL ACCUMULATION TO
APPROACH TEN INCHES OR MORE FOR SOME LOCATIONS IN THE CENTRAL U.P.
WHERE CLOSE TRACK OF THE SFC TO 850 MB LOW JUST TO THE SOUTH WILL BE
MORE FAVORABLE. WARNING AMOUNTS OVER THE KEWEENAW PENINSULA AND OVER
LUCE COUNTY WILL BE LESS CERTAIN FARTHER AWAY FROM FAVORABLE TRACK
OF STORM SYSTEM AND BEST WAA/ISENTROPIC LIFT ASSOC WITH SYSTEM.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 446 PM EST TUE FEB 28 2012

LOW PRESSURE SYSTEM WILL BE LOCATED OVER NE WI AT THE START OF THE
PERIOD. MUCH OF THE INITIAL SURGE OF PCPN WILL HAVE PUSHED N AT THE
START OF THE PERIOD. WITH THE BROAD H850 LOW STILL TRACKING ACROSS
THE SRN HALF OF THE CWA...LINGERING H850-700 Q-VECTOR CONV AND
MOISTURE WILL STILL BE PRESENT OVER THE ERN CWA AND LIKELY PRODUCE
SCATTERED SHOWERS BEFORE QUICKLY DEPARTING WITH THE EXITING SYSTEM.
CHANCES WILL DIMINISH QUICKLY OVER THE W DUE TO THE QUICK DEPARTURE
OF THE THE DEPARTURE OF THE DEEPER MOISTURE. THIS WILL ALSO TRY TO
PULL SOME OF THE CLOUD LAYER OUT OF THE ICE CRYSTAL LAYER. NOT
EXACTLY SURE ON THE EXTENT AT THIS TIME...BUT ADDED IN PATCHY
DRIZZLE OVER THE CNTRL/ERN PARTS OF THE CWA. THINK THE BEST CHANCE
FOR MORE NOTICEABLE FZDZ WOULD BE OVER THE HIGHER TERRAIN OF
MARQUETTE COUNTY...DUE TO THE LIGHT UPSLOPE FLOW FOCUSING THE LLVL
FORCING IN THE WARMER PART OF THE CLOUD.

WEAK UPPER RIDGE WILL SHIFT OVER THE AREA ON THURS AND LEAD TO MORE
VARIABLE WINDS. HAVE LIMITED CONFIDENCE IN LES CHANCES DUE TO THE
WEAK WINDS AND LIMITED H850 TEMPS AROUND -10C. WILL LIKELY BE CLOUDS
HANGING AROUND THROUGH THE DAY WITH LINGERING LLVL MOISTURE BUT
EXPECT PCPN CHANCES TO DIMINISH HEADING INTO THE AFTN. SHORTWAVE
WILL PUSH THROUGH THE CWA ON THURS NIGHT...AHEAD OF THE DEEPENING
TROUGH OVER THE ROCKIES. MODELS DIFFER IN THE INTENSITY OF THE WAVE
AS A BROAD SFC TROUGH SLIDES THROUGH THE AREA. HAVE
SCATTERED/ISOLATED SNOW SHOWERS OVER THE ENTIRE AREA...WITH THE
BETTER CHANCES OVER THE W CLOSER TO THE APPROACHING UPPER TROUGH.

STRONG JET ROTATING THROUGH THE BASE OF THE TROUGH ON THURS NIGHT
INTO FRI WILL QUICKLY INTENSIFY A LOW MOVING FROM THE CNTRL PLAINS
AND INTO THE GREAT LKS REGION. MODELS DIFFERING IN THE INTENSITY OF
THE JET AND THE SHARPNESS OF THE UPPER TROUGH...WHICH IS LARGELY
WHAT IS CAUSING THE DIFFERENCES IN THE MEDIUM RANGE MODELS WITH THE
TRACK/INTENSITY OF THE LOW. 12Z GFS IS ON THE STRONGEST AND FARTHEST
W /971MB AT 06Z SAT OVER ERN UPPER MI/...WHILE THE 00Z ECMWF HAS A
988MB LOW OVER SRN LOWER MI. 12Z GEM IS WEAKER WITH THE LOW DUE TO A
WEAKER UPPER TROUGH BUT TRACKS IT ALONG THE SAME TRACK AS THE ECMWF.
ENS MEANS ARE IN BETWEEN THESE EXTREMES AND JUSTIFIES A CONSENSUS
FORECAST FOR THIS SYSTEM. WITH THESE DIFFERENCES...DON/T FEEL TOO
CONFIDENT ON EXACT PCPN COVERAGE...BUT WILL BUMP POPS TO LIKELY
VALUES OVER THE ERN CWA. WITH MODELS SHOWING A FAIRLY SHARP CUTOFF
TO THE W...WILL LIMIT THE WRN CWA TO CHANCES WITH THE MORE EASTERN
TRACK COMPARED TO YESTERDAY. DID INCLUDE A RAIN/SNOW MIX ALONG THE
LK MI SHORELINE DUE TO A TONGUE OF H900-800 WARM AIR TRYING TO WRAP
NW AROUND THE DEVELOPING LOW. DEPENDING ON WHERE THE SYSTEM
TRACKS...THERE IS THE POTENTIAL MODERATE TO HEAVY SNOW OVER PORTIONS
OF THE CWA. WILL CONTINUE TO MENTION THIS STORM IN THE HWO...BUT
START TO HIGHLIGHT THE ERN CWA VS THE ENTIRE CWA.

DAYS 4 THROUGH 7 /SAT THROUGH TUESDAY/...

POTENTIAL STRONG LOW PRESSURE SYSTEM WILL BE QUICKLY MOVING NE ON
SAT WHILE DEEPENING. SHOULD BE A BREEZY DAY FOR THE FIRST PART OF
SATURDAY...WITH LINGERING -SN OVER THE NE HALF OF THE CWA. EXPECT
SOME LK ENHANCEMENT AS LOW/MID LVL MOISTURE REMAINS OVER THE AREA
SAT WHILE H850 TEMPS FALL TOWARDS -11C. WITH H850 TEMPS CONTINUING
TO COOL SAT NIGHT INTO SUN /TOWARDS -13C/ AND WITH AN ADDITIONAL
SURGE OF LLVL MOISTURE...WILL BUMP UP POPS FOR LES UNDER THE UPPER
TROUGH OVER THE AREA. WINDS SHOULD BE OUT OF THE NNW AND HAVE CHANCE
TO LOW END LIKELY VALUES FOR AREAS FAVORED BY THAT DIRECTION.

SHOULD BE A WARM UP FOR NEXT WEEK...AS UPPER RIDGE SLIDES E ACROSS
THE AREA FOR THE FIRST HALF OF THE WEAK WHILE A SFC LOW TRACKS
THROUGH SOUTHERN CANADA. OVERALL...PCPN CHANCES SEEM LIMITED...DUE
TO NO LARGE SCALE FORCING UNDER THE UPPER RIDGE. SOUTHERLY WINDS
WILL PULL MUCH WARMER AIR /H850 TEMPS TOWARDS 4C/ OVER THE AREA ON
TUES AND LEAD TO HIGHS IN THE LOWER 40S. NORMAL TO ABOVE NORMAL
TEMPS WILL LIKELY REMAIN THROUGH A GOOD PORTION OF THE END OF THE
WORK WEEK.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 645 PM EST TUE FEB 28 2012

A DISTURBANCE SUPPORTING THE AREAS OF LIGHT SNOW WILL MOVE TO THE
EAST LEAVING MAINLY LOW LEVEL MOISTURE IN PLACE AT KSAW/KCMX WHERE
THE WEAK EASTERLY FLOW WILL SUPPORT CIGS AROUND 1K FT. SOME IMPROVEMENT
IS POSSIBLE DURING THE LATE EVENING AND OVERNIGHT WITH SOMEWHAT
DRIER AIR MOVING INTO THE REGION. AS A STRONG LOW PRESSURE SYSTEM
MOVES TOWARD WISCONSN FROM THE PLAINS A BAND OF MODERATE TO HEAVY
SNOW WILL MOVE IN LATE TONIGHT INTO WED MORNING WITH IFR/LIFR
CIGS/VSBY. IN ADDITION...EAST WINDS GUSTINT TO NEAR 30KT WILL PRODUCE
SIGNFICANT BLOWING SNOW. CONDITIONS DROPPING TO NEAR AIPORT MINIMUMS
WILL BE POSSIBLE AT KSAW BY LATE MORNING WHERE THE HEAVIEST SNOW IS
EPXECTED. &&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 446 PM EST TUE FEB 28 2012

LOW PRESSURE OVER SCNTRL NEBRASKA THIS AFTERNOON WILL DRIFT OVER
NORTHERN LAKE MICHIGAN WEDNESDAY NIGHT...BEFORE EXITING TO THE
EASTERN GREAT LAKES ON THURSDAY. EASTERLY GALES TO 40KTS SHOULD BE
COMMON ACROSS MUCH OF LAKE SUPERIOR BY WEDNESDAY MORNING...BEFORE
DIMINISHING TO LESS THAN 20KTS LATE WEDNESDAY NIGHT THROUGH FRIDAY
EVENING. AN ELONGATED AREA OF LOW PRESSURE ACROSS THE PLAINS STATES
THURSDAY NIGHT CAN BE EXPECTED TO CONSOLIDATE AND DEEPEN OVER
SOUTHERN LOWER MICHIGAN FRIDAY NIGHT...BEFORE STRENGTHENING EVEN
MORE AS IT TRACKS NORTHEASTWARD INTO QUEBEC SATURDAY. IF THIS
SCENARIO REMAINS TRUE...ANOTHER PERIOD OF NORTHWEST GALES MAY BE
POSSIBLE SATURDAY AS THE LOW EXITS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 4 AM WEDNESDAY TO 1 AM EST THURSDAY
     FOR MIZ002-004-005-013-084.

  WINTER STORM WARNING FROM 7 AM WEDNESDAY TO 1 AM EST THURSDAY
     FOR MIZ001-003-006-007-014-085.

  WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY
     FOR MIZ009>012.

LAKE SUPERIOR...
  GALE WARNING FROM 7 AM TO 10 PM EST WEDNESDAY FOR LSZ244-245-
     264>267.

  GALE WARNING FROM 4 AM EST /3 AM CST/ TO 7 PM EST /6 PM CST/
     WEDNESDAY FOR LSZ162-263.

LAKE MICHIGAN...
  GALE WARNING FROM 7 AM TO 7 PM EST WEDNESDAY FOR LMZ248-250.

&&

SYNOPSIS...VOSS
SHORT TERM...VOSS
LONG TERM...SRF
AVIATION...JLB
MARINE...VOSS
Hazardous weather outlook, Feb 28, 3:18 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
418 PM EST TUE FEB 28 2012

MIZ002-004-005-009>013-084-291300-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN HOUGHTON-
418 PM EST TUE FEB 28 2012 /318 PM CST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM MOVING ACROSS THE PLAINS TO THE GREAT LAKES
REGION WILL START TO BRING MODERATE TO HEAVY SNOWFALL AFTER MIDNIGHT.
SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY SNOW WILL CONTINUE WEDNESDAY...AND INTO EARLY
WEDNESDAY EVENING. SEE THE LATEST WINTER WEATHER MESSAGE FOR
COMPLETE DETAILS.

ANOTHER LOW PRESSURE SYSTEM MOVING NORTHEAST INTO THE GREAT LAKES
REGION LATE THIS WEEK MAY BRING MODERATE TO HEAVY SNOWFALL TO MAINLY
EASTERN UPPER MICHIGAN FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

MIZ001-003-006-007-014-085-291300-
KEWEENAW-NORTHERN HOUGHTON-ALGER-LUCE-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
418 PM EST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM MOVING ACROSS THE PLAINS TO THE GREAT LAKES
REGION WILL BRING MODERATE TO HEAVY SNOWFALL WEDNESDAY INTO WEDNESDAY
EVENING. SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

ANOTHER LOW PRESSURE SYSTEM MOVING NORTHEAST INTO THE GREAT LAKES
REGION LATE THIS WEEK MAY BRING MODERATE TO HEAVY SNOWFALL TO MAINLY
EASTERN UPPER MICHIGAN FRIDAY NIGHT INTO AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-291300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
418 PM EST TUE FEB 28 2012 /318 PM CST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

EXPECT EASTERLY GALE FORCE GUSTS TO 35 KNOTS ACROSS WESTERN LAKE
SUPERIOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EASTERLY GALES TO 40 KNOTS CAN BE EXPECTED ACROSS MUCH OF LAKE
SUPERIOR WEDNESDAY INTO WEDNESDAY EVENING. SEE THE LATEST MARINE
WEATHER MESSAGE FOR MORE DETAILS.

A FEW NORTHWESTERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER
EASTERN LAKE SUPERIOR ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-291300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
418 PM EST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EASTERLY GALES TO 35 KNOTS ARE EXPECTED ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Dickinson

When
February 28, 6:00 PM CST to February 29, 6:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Storm total snowfall amounts included 17 inches at Norway and 16 inches at Iron Mountain. East wind gusting near 25 mph at times also caused some blowing and drifting of snow. Most schools were closed due to the storm.

Winter Storm, Gogebic

When
February 28, 9:00 PM CST to February 29, 3:30 PM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Storm total snowfall across the county included 14.5 inches near Marenisco, an estimated 13 inches at Bessemer and 10 inches in 12 hours just west of Watersmeet. East wind gusting near 30 mph at times also caused considerable blowing and drifting of snow. Many area schools were closed due to the storm.

Winter Storm, Iron

When
February 28, 10:00 PM CST to February 29, 6:00 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The spotter just south of Iron River measured 19 inches of storm total snowfall. Many area schools were closed due to the storm.

Winter Storm, Menominee

When
February 28, 10:00 PM CST to February 29, 3:30 PM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Storm total snowfall amounts included 15 inches at Daggett, 13 inches at Carney and 9 inches at Menominee. East winds gusting near 30 mph at times also caused considerable blowing and drifting of snow. The winter storm prompted county officials to declare an unprecedented snow emergency to urge people to stay off area highways. The Menominee County Courthouse and area schools were closed.

Winter Storm, Delta

When
February 29, 3:00 AM EST to 1:00 PM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Spotters in Bark River and Escanaba estimated 12 inches of snow in nine hours while Gladstone reported nine inches in six hours. East winds gusting over 30 mph also caused considerable blowing and drifting of snow. Many area schools were closed due to the storm.

Winter Storm, Marquette

When
February 29, 7:30 AM EST to 9:00 PM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Snowfall amounts included eight inches in less than five hours at Arnold, eight to nine inches in 12 hours near Ishpeming, and seven inches in ten hours near Negaunee. East winds gusting over 25 mph at times also caused considerable blowing and drifting of snow. Most schools throughout the county closed due to the storm.

Winter Storm, Southern Schoolcraft

When
February 29, 8:00 AM EST to 6:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Public
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated six inches of snow fell in ten hours near Steuben.

Winter Storm, Ontonagon

When
February 29, 9:00 AM EST to 3:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter in Bruce Crossing measured nearly six inches of snow in six hours.

Winter Storm, Southern Houghton

When
February 29, 9:00 AM EST to 4:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter near Sidnaw measured eight inches of snow in seven hours.

Winter Storm, Alger

When
February 29, 9:30 AM EST to 4:00 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Spotters near Wetmore measured seven to eight inches of snow in five hours.

Winter Storm, Baraga

When
February 29, 10:00 AM EST to 3:00 PM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The spotter near Covington estimated five to six inches of snowfall in less than five hours.

Winter Storm, Northern Houghton

When
February 29, 10:00 AM EST to 11:59 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter in Hancock measured 11.5 inches of snow in 14 hours. East winds gusting near 40 mph at times also caused considerable blowing and drifting of snow as reported by the Houghton County Sheriff.

Winter Weather, Luce

When
February 29, 10:30 AM EST to 1:30 PM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The spotter in Newberry estimated four to five inches of snow in approximately three hours.

Winter Storm, Northern Schoolcraft

When
February 29, 10:30 AM EST to 9:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated six inches of snow fell in less than 12 hours over northern Schoolcraft County.

Winter Storm, Keweenaw

When
February 29, 12:00 PM EST to 8:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Mohawk measured 7.2 inches of snow in eight hours with four inches occurring between 3 and 5 pm. East winds gusting to near 40 mph at times also caused considerable blowing and drifting of snow and near whiteout conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366562, 366560, 366561, 366563, 367431, 367430, 367439, 367433, 367434, 367437, 367426, 367436, 367438, 367440, 367435.